Search PubMed⌕ Search

Biomedical subjects

A M Piette

Publications and source records attributed to A M Piette.

At least 55 records · Page 3Linked to original sources

[Anti-hypertensive drugs prescribed to the elderly. Multicenter study at the hospital admission of 631 patients aged 70 plus years].

The anti-hypertensive treatment of 631 patients 70 years old and over was evaluated at the time of their hospitalization in 12 Internal Medicine departments in the western Paris suburbs, in May and June 1990. 49.6 +/- 3.9% received no such therapy; 30.3 +/- 3.6% were being treated for hypertension (group 1); 8.7 +/- 2.2% were taking anti-hypertensive drugs for poorly specified reasons (group 2); 11.4 +/- 2.5% were under such treatment for another reason. In groups 1 or 1 + 2, the most frequently prescribed medications were, in decreasing order: diuretics, calcium channel blockers, converting enzyme inhibitors, beta-blockers or central inhibitors. In the oldest patients, the beta-blockers were prescribed less and converting enzyme inhibitors more. More than half of the patients in groups 1 + 2 were taking a single drug. The most frequently prescribed combined therapy was diuretic + converting enzyme inhibitor. Our results seem to indicate that the prescription modalities depended, for the most part, upon an associated or suspected pathology, notably cardiac insufficiency.

Admitting Department, Hospital↗

[The glomerulopathies of cirrhosis of the liver].

Since 1970, the types of glomerulopathy encountered in patients with cirrhosis of the liver have been accurately determined. In alcoholic cirrhosis IgA glomerulonephritis is frequent, usually non-proliferative and latent, sometimes membranoproliferative. Defective elimination of circulating immune complexes made up of bacterial or food antigens and IgA antibodies is thought to play a part in the pathogenesis of this type of glomerulonephritis. Extramembranous or membranoproliferative glomerulonephritis, occasionally containing the viral antigen, may complicate post-hepatitis cirrhosis, in which case an antiviral treatment might be effective against the renal disease.

Glomerulonephritis↗

Cutaneous necrosis associated with the lupus anticoagulant.

Extensive cutaneous necrosis of the limbs with sudden onset was observed in 3 women suffering from benign systemic lupus erythematosus. All 3 had a circulating anticoagulant and a positive venereal diseases reference laboratory test without anticardiolipin antibodies. They were successfully treated with pulse methylprednisolone therapy and plasmapheresis. The necrosis-lupus anticoagulant relationship is discussed due to the absence of another possible etiology for cutaneous necrosis and the latter's histological aspect, i.e., thromboses of the dermal and hypodermal vessels without vasculitis. This cutaneous necrosis resembles that observed in congenital protein C deficiencies and favors the hypothesis of interaction between the lupus anticoagulant and the protein C-S complex.

Adult↗

Do skin tags constitute a marker for colonic polyps? A prospective study of 100 asymptomatic patients and metaanalysis of the literature.

Several reports have suggested that skin tags may be a marker for the presence of colonic polyps in symptomatic patients referred for colonoscopy. In a prospective study of 100 asymptomatic patients, we found no association between skin tags and colonic polyps. A review of the literature and results of a metaanalysis show a significant association between skin tags and colonic polyps in 777 symptomatic patients, but no association in 268 asymptomatic patients. To explain this discrepancy, several possible biases are analyzed. As skin tags constitute a marker for colonic polyps only in symptomatic patients for whom a colonoscopy is already indicated, their detection is of no diagnostic value in asymptomatic patients.

Aged↗

[Horton's disease].

Explore the source record for details and available documents.

Adrenal Cortex Hormones↗

[Acute symptomatology in HIV virus primo-infection. 2 cases].

Primary manifestations of HIV infection may present as a mononucleosis-like syndrome. Cases have also been reported where it presents with symptoms of encephalitis, meningitis or acute polyneuropathy. When no cause is found for such clinical symptoms, they should suggest the possibility of primary HIV infection even in a patient who is not at risk. HIV antibody will appear in the following weeks and serum studies should be done within the three months that follow. The patient should then be warned that he is contagious. Short term prognostic is usually good. But long term progosis remains uncertain.

Acquired Immunodeficiency Syndrome↗

[Hypovolemic shock caused by increased capillary permeability associated with monoclonal gammopathy. New case and review of the literature].

The authors report another case of hypovolaemic shock due to increased capillary permeability and review previous reports in the medical literature. It is a rare condition with all patients presenting hypovolaemic shock of sudden onset with varying degrees of hypoproteinaemia and increased haematocrit. A monoclonal globulin peak is usually observed on serum electrophoresis during and between episodes of shock. The pathological role of this globulin in the increased capillary permeability has not been established.

Capillary Permeability↗

[Horton's disease: a too often delayed diagnosis. Plea for an early biopsy of the temporal artery].

The diagnosis of temporal arteritis is made after a mean delay of four months. This delay is explained by the absence, in 50% of cases, of any clinical sign in the temporal area, the possible presence of alterations in liver function tests, and the frequency of anemia and loss of weight. These signs often suggest a mistaken diagnosis of hepatobiliary disease or cancer. The authors evaluate the cost of this delay in a personal series of 33 cases confirmed histologically. They recommend biopsy of the temporal artery in each patient aged more than 70 with a marked rise in erythrocyte sedimentation rate unexplained by an infectious disease or dysglobulinemia.

Aged↗

[Major hypokalemia with rhabdomyolysis secondary to the intake of a nonalcoholic aniseed aperitif].

A case of exogenous hypermineralocorticism secondary to absorption of an alcohol-free liquorice beverage is reported here. The patient was a 53 year old man with known alcoholic liver cirrhosis who had stopped drinking alcohol one year earlier. He was admitted to the hospital for fever and myalgia without hypertension. Laboratory tests showed severe hypokalemia (1.7 mmol/l), metabolic acidosis and enzyme abnormalities compatible with rhabdomyolysis. Urinary potassium excretion was high. Plasma renin activity and aldosterone levels were low. Symptoms were those of exogenous hypermineralocorticism. One month earlier, the patient had drunk 0,25 1 per day of an alcohol-free licorice beverage for two weeks. Clinical and biological symptoms disappeared with potassium loading alone. Three weeks later, when serum potassium levels remained normal, the ingestion of the same amounts of the same beverage produced an important decrease in serum potassium levels. Intoxication by liquorice is a well-known cause of pseudoprimary hyperaldosteronism. But the case reported here has some unique features. It is, to our knowledge, the first case reported in the literature, although a few cases have been brought to the attention of the poison center in Marseille. The amount of beverage ingested was small (0.35 g/day of glycyrrhizinic acid) as compared to the usual threshhold of toxicity (0.7 g/day). The toxic effects lasted two weeks after discontinuing ingestion. Cirrhotic patients may be more susceptible than others but the main consumers of this type of beverage are presumably ex-alcoholics.

Beverages↗

[Horton's disease: retrospective study of 33 cases and review of the literature].

Temporal arteritis is still often overlooked in 1982 as shown by the diagnostic delay reported in a retrospective review of 33 patients and in the series previously published in the medical literature. Clinical features to be especially kept in mind are the occasional nature of temporal signs, the pathognomonic value of jaw claudication and the existence of signs which may constitute a premonitory syndrome of blindness. The frequent rise in alkaline phosphatase levels is often misleading. In patients over 65 with an unexplained inflammatory syndrome, biopsy of both temporal arteries should be promptly performed, prior to the unpleasant and costly investigations designed to detect an occult carcinoma. Corticosteroids are still the best treatment of giant cell arteritis but the optimal initial dosage remains unknown as no data from randomized trials are available. Symptomatic relapses have been reported up to 10 years (5 years for ocular symptoms) after onset of the disease. Because of this protracted course, which makes adequate follow-up difficult to ensure, recovery rates from different series are at variance. The main side-effects of maintenance corticosteroid therapy in these elderly patients are osteoporosis, which warrants systematic countermeasures, and probably an increased rate of atheromatosis.

Adrenal Cortex Hormones↗